Bisoprolol Causing Memory Problems

The pharmacist discusses memory problems with the beta-blocker bisoprolol.

Question

In April 2017 my metoprolol succinate was changed to bisoprolol fumurate 5 mg, and then in April 2018 the bisoprolol fumurate was increased to 10 mg. For about 10 months I've had lack of energy and memory problems. The memory problems became very apparent to me. Can bisoprolol fumarate cross the blood-brain barrier? Could this medication be causing my memory problems and lack of energy?

Asked by redrose On Aug 09, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Aug 10, 2018

Overview

Bisoprolol is classified as a 'beta-blocker', a fairly diverse class of drugs with important pharmacologic and pharmacokinetic differences between them.

Three of the main differentiating factors are:

  • Lipid solubility
  • Cardioselectivity
  • Sympathomimetic activity

Bisoprolol 'lipid-soluble' and is associated with a feeling of "mental fog". I discuss this further in the next sections.


Beta-Blockers And Lipid Solubility

When it comes to side effects, especially cognitive impairment or sedation, lipid solubility is most likely the key characteristics to be aware of and is what I will be discussing here.

In general, drugs with high lipid solubility readily cross the blood-brain barrier and thus can cause related side effects. Lipid solubility also has a significant effect on metabolism.

Beta-blocker medications run the range from low to high lipid solubility. Two of the highest lipid-soluble ones are propranolol and metoprolol. A low lipid-soluble example is atenolol.

Bisoprolol is generally classified on the low end of the lipid-soluble range but does nonetheless but have associated properties.


Bisoprolol Side Effects

As mentioned, lipid solubility can affect many different characteristics of a drug, including metabolism and side effects.

As bisoprolol does have some lipid-soluble properties, it can cross the blood-brain barrier. This often is associated with central nervous system (CNS) side effects, such as:

  • Sedation
  • "Mental fog"
  • Dizziness
  • Headache
  • Depression
  • Vivid dreams

According to the prescribing information for bisoprolol, the incidence of these CNS effects is:

  • Sedation/Fatigue (8%)
  • Dizziness (3%)
  • Headache (10%)
  • Depression (<0.2%)
  • Dreams (reported)
  • Cognitive Impairment (reported)

The extent or existence of memory loss or significant cognitive/memory impairment on beta-blockers like bisoprolol is controversial.

A variety of studies have reported these effects but many others have concluded that there are no long term effects and associated symptoms are by-products of the sedative nature of the drugs.


Final Words

The side effects you described in your inquiry are certainly possible with bisoprolol and have been reported. It is important to discuss them with your doctor and discuss the best course of medication therapy for you.


Summary

  • Bisoprolol is associated with causing a 'mental fog' and mild memory loss.
  • If these side effects are occurring, a change in drug may be appropriate and you should discuss it with your doctor.

  • References
    1. Cognitive effects of beta-blockers. ResearchGate
    2. Neuropsychological Side Effects of ß-Blockers. JAMA
    3. Use of Beta-Blockers and Risk of Dementia in Elderly Patients. PsychiatryOnline
    4. The influence of beta-blockers on delayed memory function in people with cognitive impairment. PubMed
    5. Zebeta Prescribing Information. AccessFDA
    6. Beta-blockers in Cardiovascular Medicine. JAPI
    7. Contemporary Use of β-Blockers: Clinical Relevance of Subclassification. ScienceDirect
    8. Basic pharmacokinetics of bisoprolol, a new highly beta 1-selective adrenoceptor antagonist. PubMed
    9. Characteristics of compounds that cross the blood-brain barrier. PubMed
    10. Lipid-soluble and water-soluble beta-blockers. Comparison of the central nervous system depressant effect. PubMed

    About the Pharmacist

    Dr. Brian Staiger Pharm.D

    Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

    Recent Questions